Oregon, 2013

Tornado in Oregon, May 9, 2013

May 9, 2013 · NWS PDT · 1 event in 1 county or zone

A very weak EF0 tornado briefly touched down 4 miles northeast of Lostine on Thursday May, 9th. 1 miles and had a width of 10 yards.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A very weak EF0 tornado briefly touched down 4 miles northeast of Lostine on Thursday May, 9th. The track was 0.1 miles and had a width of 10 yards.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 9, 1:37 PM PST, 53 minutes earlier.

Area forecast discussion, May 9, 1:37 PM PST, 53 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
237 PM PDT THU MAY 9 2013

CORRECTED TO ADD PRELIMINARY POINT TEMPERATURES AND POPS

.SHORT TERM...TONIGHT THROUGH SUNDAY AFTERNOON...A MID/UPPER LEVEL
RIDGE OF HIGH PRESSURE WILL PERSIST OVER THE INTERIOR PACIFIC
NORTHWEST THROUGH SUNDAY AFTERNOON. SINKING AIR ASSOCIATED WITH THE
HIGH PRESSURE WILL PRODUCE WELL ABOVE NORMAL HIGH TEMPERATURES EACH
DAY. THE LATEST 12Z MODEL GUIDANCE SLOWS DOWN THE ARRIVAL OF A
PACIFIC COLD FRONT IN THE FORECAST AREA UNTIL SUNDAY NIGHT. AS SUCH
HIGH TEMPERATURES ON SUNDAY ARE EXPECTED TO CONTINUE WELL ABOVE
NORMAL, IN THE 80S. OTHERWISE, MOISTURE, DAYTIME HEATING, AND
AFTERNOON INSTABILITY WILL PRODUCE ISOLATED TO WIDELY SCATTERED
AFTERNOON AND EVENING SHOWERS EACH DAY OVER THE MOUNTAINS OF CENTRAL
AND NORTHEAST OREGON WITH THE POSSIBILITY OF ISOLATED THUNDERSTORMS
OCCURRING IN THE AFTERNOON AND EVENING WHERE SHOWERS DEVELOP.  POLAN

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...LARGE SCALE TROUGH WILL
MOVE ACROSS THE REGION SUNDAY INTO MONDAY PUTTING AN END TO THE
UPPER LEVEL RIDGE PATTERN THAT HAS BEEN ESTABLISHED ACROSS THE
PACIFIC NW FOR QUITE SOME TIME. IT WILL BE REPLACED BY A MORE ZONAL
FLOW WITH ANOTHER TROUGH TO IMPACT THE AREA LATER IN THE WEEK. THE
TIMING OF THE SECOND TROUGH IS IN QUESTION AS THE ECMWF AND GFS ARE
NOT IN PARTICULARLY GOOD AGREEMENT. FOR SUNDAY EVENING...EXPECT
ONGOING THUNDERSTORMS FROM THE AFTERNOON TO CONTINUE IN THE EAST
DURING AT LEAST THE EARLY EVENING...WITH THE THREAT FOR SOME STRONG
TO SEVERE STORMS GIVEN STRENGTHENING VERTICAL WIND SHEAR AHEAD OF
THE UPPER LEVEL TROUGH. THE TROUGH WILL SWING THROUGH ON MONDAY AND
IF THERE IS SUFFICIENT HEATING...ANOTHER ROUND OF STRONG STORMS
COULD OCCUR OVER THE EASTERN MOUNTAINS DURING THE AFTERNOON BEFORE
SWEEPING EAST OF THE AREA BY EVENING. MUCH COOLER AND SOMEWHAT DRIER
WEATHER IS IN STORE FOR MID WEEK BEFORE ANOTHER STORM SYSTEM ARRIVES
FOR LATE WEDNESDAY OR THURSDAY. 78

&&

.AVIATION...00Z TAFS...VFR CONDITIONS WITH MOSTLY CLEAR SKIES ARE
EXPECTED THROUGH THE PERIOD. THE EXCEPTION WILL BE AT KBDN AND KRDM
WHERE SOME CUMULUS BUILDUPS AND ISOLATED -SHRA/-TSRA ARE POSSIBLE.
WILL CARRY A VCSH GROUP THIS EVENING AND AGAIN FRIDAY AFTERNOON.
WINDS WILL GENERALLY BE LIGHT AT 12 KT OR LESS THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  53  87  57  88 /   0   0   0   0
ALW  59  88  62  89 /   0   0   0   0
PSC  53  90  57  93 /   0   0   0   0
YKM  56  89  58  92 /   0   0   0   0
HRI  52  91  57  91 /   0   0   0   0
ELN  52  87  55  90 /   0  10  10   0
RDM  45  86  49  85 /  20  20  10  10
LGD  44  84  50  84 /  20  10  10  10
GCD  49  87  51  86 /  30  20  20  10
DLS  53  90  57  89 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
FRIDAY : GREEN
SATURDAY : GREEN
SUNDAY : YELLOW

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

99/78/78
Hazardous weather outlook, May 9, 5:00 AM PST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
600 AM PDT THU MAY 9 2013

ORZ049-050-502-503-505-506-509-WAZ030-101300-
GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-EAST SLOPES OF THE OREGON CASCADES-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
600 AM PDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTHEAST OREGON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY OVER
CENTRAL AND NORTHEAST OREGON. THESE STORMS WILL BE IN THE
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN
FRIDAY THROUGH SUNDAY OVER CENTRAL AND NORTHEAST OREGON.

In the hours before

Special weather statement, May 9, 1:46 PM PST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
246 PM PDT THU MAY 9 2013

ORZ502-092215-
NORTHERN BLUE MOUNTAINS OF OREGON OR-
246 PM PDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UNION COUNTY UNTIL 315
PM PDT...

AT 240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES NORTHWEST OF MINAM...OR 30 MILES EAST OF
MILTON-FREEWATER...MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LAT...LON 4575 11780 4566 11779 4568 11800 4586 11788
      4581 11777
TIME...MOT...LOC 2147Z 017DEG 11KT 4575 11782

MDV

The radar

The Pendleton radar (KPDT), 117 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Wallowa

When
May 9, 2:30 PM PST to 2:35 PM PST
Where
Wallowa County, 4 mi NE of Lostine
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
COOP Observer
Coordinates
45.521, -117.372

COOP observer sent in pictures and a brief video of the short lived tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyThe tornado archive for Oregon, 2013Warnings in Oregon, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444292.